The Effects of Taking Too Much Thyroid Hormone Replacement

Generally, a thyroid hormone replacement drug is a Levothyroxine drug like Synthroid or Levoxyl. It may also be a natural desiccated thyroid drug like Armour or Nature-throid, or include a T3 drug like Cytomel.

These medications are prescribed when you are hypothyroid due to disease, surgery or radioactive iodine treatment, and for the most part, they are considered safe with few side effects.

That said, the most common "risk" or "side effects" of these drugs are hyperthyroid symptoms due to overmedication.

symptoms of thyroid hormone replacement overmedication
 Illustration by Katie K., Verywell

Monitoring for Overmedication

Many doctors will attempt to use your thyroid blood test results to assess whether you are getting too much medicine. In some cases, if your thyroid stimulating hormone (TSH) level is at the lower end of the reference range, or below the low-end of normal (i.e. below 0.3 to 0.5), you will have symptoms of overmedication.

Likewise, some doctors also monitor T4 and T3 levels—being at the high end of the reference range, or above the range, can also point to overmedication.

Signs and Symptoms of Overmedication

Your signs and symptoms of overmedication may vary, but some common ones include:

  • Elevated pulse and blood pressure
  • Anxiety, nervous energy, tremors
  • Feeling irritable, overemotional, erratic, or depressed
  • Difficulty concentrating
  • Difficulty sleeping
  • Fatigue
  • Feeling overheated, even when others are cold
  • Diarrhea
  • Feeling like your heart is skipping a beat or racing
  • Weight loss with no change in your diet/exercise
  • Increase in food intake with no weight gain

Overmedication Paradox

Sometimes people assume that if they are overmedicated, they should feel the opposite of their symptoms when hypothyroid. For instance, a person may think that taking too much medication will make them feel energetic, or that they will lose weight.

However, being overmedicated (as seen from the list above) can make a person feel even more exhausted than usual, or achy and almost flu-like. A person may or even start gaining weight, despite feeling jittery and anxious.

In fact, it's not unheard of for a person to go to the doctor to get tested, certain that they are hypothyroid and will need an increased dosage, only to discover that the symptoms they're experiencing are actually due to overmedication.

How Overmedication Occurs

There are a number of ways you can become overmedicated with your thyroid replacement drug:

Dosage or Drug Issues

The dosage of thyroid hormone replacement that your doctor prescribed may be too high for you. This is why close monitoring is important, which means getting your TSH checked within six weeks after beginning thyroid hormone replacement or after a dose or brand name change. 

Another problem that may arise is that you may get the wrong dosage of medication, or incorrect prescribing instructions. Pay particular attention to symptoms that develop after a recent pharmacy refill. Your pharmacist may have made a mistake in your medicine dosage, or in dosing instructions. 

Lastly, if you are taking generic levothyroxine (which many doctors do not recommend), you may have gotten a more potent batch on your last refill. Even the slight change of potency from one refill to the next, particularly when refills come from different manufacturers of generic levothyroxine, can be enough to push you into hyperthyroidism.

Change in Diet

You may have recently changed your diet, affecting your absorption of thyroid hormone medication. For example, if you were eating high-fiber, and cut back on your fiber intake, you may be absorbing higher levels of thyroid medication. Be sure to take your thyroid medication properly.

Supplements That Interfere With Your Thyroid Medication

You may have recently stopped supplementing with iron or calcium, or taking a drug that contains estrogen, such as hormone replacement or contraceptive pills. Since these substances can interfere with thyroid hormone absorption, when you stop taking them, the amount of thyroid available for absorption may increase, causing you to be overmedicated.

You may have started taking an over-the-counter supplement that includes animal thyroid. Pay particular attention to "thyroid support," energy support and diet aids that include ingredients like "thyroid glandulars," "adrenal glandulars" or "bovine glandulars." These glandular supplements may contain actual thyroid hormone, and cause you to be overmedicated. 

You may be taking over-the-counter supplements that contain iodine, bladderwrack (fucus vesiculosus), kelp, bugleweed, Irish moss or seaweed. Too much iodine can aggravate your thyroid, and trigger hyperthyroidism. 

Pregnancy

If you've just had a baby, the increased need for thyroid hormone during pregnancy drops, and the amount of thyroid hormone replacement you needed during pregnancy can become too high for the postpartum period, causing hyperthyroidism.

Hashimoto's Disease

If you have Hashimoto's disease, you may be in a period of fluctuation where the thyroid is overfunctioning and your thyroid's own hormone production, when added to your thyroid hormone replacement, is temporarily causing hyperthyroidism.

A Word From Very well

The good news is that there is a straightforward solution to overmedication: cut back your dosage of thyroid hormone medication and eliminate any suspect supplements, such as iodine or glandulars.

Your doctor should run periodic thyroid tests and adjust your dosage as needed until your thyroid levels return to more normal levels, and your symptoms of overmedication are eliminated.

View Article Sources
  • Garber, J, Cobin, R, Gharib, H, et. al. "Clinical Practice Guidelines for Hypothyroidism in Adults: Cosponsored by the American Association of Clinical Endocrinologists and the American Thyroid Association." Endocrine Practice. Vol 18 No. 6 November/December 2012.